Canine Addison's Disease FAQ



Q. What are the symptoms of too much pred? Too much florinef? Too little florinef? Too little pred?

A. The signs of too much pred can include excessive thirst, excessive urination, ravenous appetite, panting, nervousness or restlessness, thinning skin, hair loss, elevated liver enzymes.

Signs of too little pred include loss of appetite, vomiting, diarrhea, loose stools, lethargy, weakness.

Signs of too much Florinef would show up mainly in the bloodwork as high sodium and low potassium. It can also result in edema and excessive urination.

Signs of too little Florinef also show up in the bloodwork as low sodium and high potassium. The low sodium can sometimes be seen as signs of dehydration in the dog (tacky gums, skin on the shoulder that doesn't snap back when pinched). The high potassium will frequently cause a slow heartbeat. Some people have also noticed twitching or shivering when the potassium starts to rise.

Basically you need to be sure the Florinef (or DOCP dose) is correct first and the electrolytes are in the normal range. Then you determine the optimum dose of prednisone (or other glucocorticoid). Florinef has some glucocorticoid (pred) properties and prednisone has some mineralocorticoid (Florinef) properties. So giving a lot of prednisone can make up somewhat for a deficit in Florinef, but it's not the best way to control the electrolytes in the long run. Similarly, if the Florinef dose is adequate, sometimes it's not even necessary to supplement with prednisone because the Florinef has enough glucocorticoid properties on its own.

So whether you stay with Florinef or switch to DOCP, it would make sense to be sure that the dose is adequate to keep the electrolytes normal. Then it becomes relatively easy to find the lowest dose of prednisone that keeps the dog happy, hungry and with good stools.

(courtesy Mary Ann)


Copyright 1998 - 2002 Susan Ellam
All rights reserved